Scleral strengthening in Marfan syndrome - Dr. Hagan?
Connective tissue weakness appears to be at play in severe myopia in Marfan patients. As you may be aware, there has been enormous excitement in the Marfan community lately based on research originating at Johns Hopkins using ARBs (and in some studies, ACEi's) like losartan to reduce TGF-b signalling and thus arresting or even reversing aortic dilatation.
Since it's probable that the same underlying signalling issues are at play with Marfan-based myopia as with aortic dilatation, would you venture a guess on whether these drugs might also stop myopic progression and strengthen the sclera? I understand that the eyes are very rich in fibrillin.
I have some sort of connective tissue problem (not Marfan, but perhaps MASS syndrome), and I began using ARBs (valsartan) a few years ago, when this research first debuted. I graduated to a maximal dose (320mg/valsartan/day) about a year and a half ago. I don't know if this is wishful thinking or what, but my myopic progression and aortic dilatation both seem to have completely stopped (and aortic dilatation actually appears to be reversing to normal size). But perhaps the myopia is just halted for the time being, or perhaps it's stopped just because I'm now 28 and it's not going to progress further.
So, in summary, even if you don't know for sure, any guesses would be fantastic ... particularly whether you know if upregulated TGF-b signalling is responsible for scleral stretching in Marfan syndrome.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.